New York, 2019Damaging Winds and Lightning Strike in New York, July 22, 2019
July 22, 2019 · NWS OKX · 19 events in 5 counties and zones
A cold front stalled as a stationary boundary triggering severe thunderstorms that impacted Southeastern New York.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $69,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front stalled as a stationary boundary triggering severe thunderstorms that impacted Southeastern New York.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 22, 1:59 PM EST, 11 minutes earlier.
Area forecast discussion, Jul 22, 1:59 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service New York NY
259 PM EDT Mon Jul 22 2019
.SYNOPSIS...
A frontal boundary remains stalled over the area into Tuesday,
with waves of low pressure developing along it. High pressure
then builds from the west, allowing the boundary to move east of
the area by Wednesday. High pressure remains over the area into
the weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
An approaching cold front is triggering a few thunderstorms across
northwest parts of the area. These thunderstorms are forecast
to expand in intensity and coverage through the afternoon and
evening. With any thunderstorm development there is the
potential of strong gusty winds and frequent lighting and the
potential for urban flash flooding, especially across
northeastern New Jersey, the Lower Hudson Valley, NYC, Nassau
County, NY and southeastern Connecticut where storms may back
build and train across the same area. A flood watch remains in
effect and has been expanded into Fairfield and New Haven
counties in Connecticut. The threat for severe weather is
expected to diminish shortly after sunset but expect rainfall to
continue through the overnight hours. See the hydrology section
for more information.
Additionally, veering winds with height in the vicinity of the
frontal boundary may support weak rotation, and the potential
for a weak/brief tornado.
Temperatures tonight will be in the mid to upper 60s.
There is a low rip current risk for Atlantic Ocean beaches today.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The frontal system will remain over the area, with the threat
for heavy rainfall and locally gusty winds continuing at least
into Tuesday morning, before building high pressure from the
west gradually allows the system to move offshore. With light
winds and recent moisture, fog may develop into Tuesday night.
Expect temperatures to be well below climatological normals on
Tuesday, then closer to normal overnight.
There is a moderate rip current risk for Atlantic Ocean beaches
on Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Strong polar upper low drops into Hudson Bay during the mid to late
week, gradually shearing the closed low currently over Northern
Quebec towards Greenland. The associated deep Eastern US troughing
will slowly weaken through the week as a result, with weak upper
ridging signaled for the weekend ahead of the next closed
shearing eastward just north of the Great lakes.
At the surface, generally tranquil conditions expected, with weak
and elongated high pressure sprawled across the Eastern US in wake
of the offshore cold front slowly drifting eastward. A gradual
moderation in temps expected through the period, starting a
seasonable levels with comfortable humidity mid week and rising to
above seasonal with increasing humidity late week into the
weekend.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A front will remain near the terminals today as a wave of low
pressure develops and moves along the front into tonight.
VFR initially, however MVFR or lower is expected later as
showers and thunderstorms develop after 18Z. Some storms may
become severe and produce gusty winds and heavy rainfall,
mainly in the 20-00Z time frame. The threat of Showers and
isolated thunder will continue into the overnight hours and
Tuesday morning.
Winds are generally light or out of the south-southeast, however
the forecast becomes tricky through the afternoon as a wave of low
pressure moves along the front. Winds should favor a SE
direction before veering to the W/NW later in the day and
tonight.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Low confidence wind forecast, amendments
likely.
KLGA TAF Comments: Low confidence wind forecast, amendments
likely.
KEWR TAF Comments: Low confidence wind forecast, amendments
likely.
KTEB TAF Comments: Low confidence wind forecast, amendments
likely.
KHPN TAF Comments: Low confidence wind forecast, amendments
likely.
KISP TAF Comments: Low confidence wind forecast, amendments
likely.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday afternoon...Scattered showers, with MVFR or lower
conditions expected.
.Wednesday though Saturday...VFR.
&&
.MARINE...
A front will remain stalled over the waters at least into
Tuesday, with waves of low pressure passing along it. Any
showers and thunderstorms that develop along or near the
boundary will likely have locally heavy downpours with
visibility restrictions, and the potential for gusty winds.
Winds will remain light outside of any thunderstorms.
A Small Craft Advisory is in effect for ocean seas to build near 5
ft and persist through Tuesday night.
In general seas will continue to gradually subside into mid week as
the system moves east and high pressure begins to build. Winds and
seas will then remain tranquil into the weekend with high pressure
over the area.
&&
.HYDROLOGY...
1.5 to 2 inches of average basin rainfall is expected into Tuesday
with locally higher amounts. The highest amounts are forecast to be
across parts of NYC and to the north and west. Urban and low-lying
flooding will be most likely. The flash flood watch remains in
effect for northeastern New Jersey and New Jersey and Lower Hudson
Valley, and has been expanded into Fairfield and New Haven counties
in Connecticut.
No hydrologic impacts are then expected through the remainder
of the week.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Tuesday morning for CTZ005-006-009-
010.
NY...Flash Flood Watch through Tuesday morning for NYZ067>075-
176>179.
NJ...Flash Flood Watch through Tuesday morning for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory for hazardous seas from midnight tonight
to 6 PM EDT Tuesday for ANZ350-353-355.
&&Hazardous weather outlook, Jul 22, 1:22 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
222 PM EDT Mon Jul 22 2019
NJZ002-004-006-103>108-NYZ067>075-176>179-232000-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
222 PM EDT Mon Jul 22 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
CTZ005>012-NYZ078>081-232000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
222 PM EDT Mon Jul 22 2019
...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Heavy rainfall across the area may produce localized low lying and
poor drainage flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ330-335-338-340-345-350-353-355-232000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
222 PM EDT Mon Jul 22 2019
...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 22, 1:29 PM EST, 41 minutes before
Special Weather Statement
National Weather Service New York NY
229 PM EDT Mon Jul 22 2019
NYZ067-221915-
Orange-
229 PM EDT Mon Jul 22 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...
At 229 PM EDT, a strong thunderstorm was located over Port Jervis,
moving east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Unionville around 235 PM EDT.
Cuddebackville around 240 PM EDT.
Otisville around 250 PM EDT.
Howells around 300 PM EDT.
Middletown around 305 PM EDT.
Goshen around 315 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4150 7463 4150 7448 4157 7442 4160 7435
4160 7433 4162 7430 4134 7416 4129 7455
4136 7469 4137 7469 4139 7471 4140 7474
4143 7474 4142 7475 4144 7476
TIME...MOT...LOC 1829Z 251DEG 19KT 4138 7465
NVThunderstorm Wind, Orange
- When
- July 22, 2:10 PM EST
- Where
- Orange County, 0.46 mi SW of Goshen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 41.396, -74.337
Tree down on NY 17M at the intersection of NY 17 blocking all lanes.
Lightning, Orange
- When
- July 22, 2:10 PM EST
- Where
- Orange County, 1.96 mi NW of Craigsville
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 41.400, -74.256
A house was struck by lightning on Woodcrest Lane.
Thunderstorm Wind, Orange
- When
- July 22, 2:25 PM EST
- Where
- Orange County, 1.16 mi NE of Monroe
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.334, -74.188
Tree and wires down on North Main Street, with road closed.
Thunderstorm Wind, Orange
- When
- July 22, 2:25 PM EST
- Where
- Orange County, 1.22 mi ENE of Monroe
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.327, -74.178
Tree reported down on Spring Street blocking traffic.
Thunderstorm Wind, Westchester
- When
- July 22, 2:45 PM EST
- Where
- Westchester County, 0.86 mi NE of Peekskill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 41.290, -73.920
A large branch down damaging a fence.
Thunderstorm Wind, Putnam
- When
- July 22, 3:00 PM EST
- Where
- Putnam County, 1.52 mi NNW of Crafts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 41.399, -73.715
Tree down on Route 6 (Crane Road) with time estimated by radar.
Thunderstorm Wind, Westchester
- When
- July 22, 3:05 PM EST
- Where
- Westchester County, 1.1 mi WSW of Purdy Station
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.313, -73.689
Tree reported down on Route 138.
Thunderstorm Wind, Nassau
- When
- July 22, 6:07 PM EST
- Where
- Nassau County, 1.26 mi ENE of Pt Lookout
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.590, -73.560
Jones Beach CG mesonet reported a 64 mph wind gust.
Thunderstorm Wind, Suffolk
- When
- July 22, 6:08 PM EST
- Where
- Suffolk County, 1.05 mi W of (Isp)mc Arthur Fld I
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $11,000
- Reported by
- NWS Employee
- Coordinates
- 40.800, -73.120
A tree reported down on house.
Thunderstorm Wind, Nassau
- When
- July 22, 6:10 PM EST
- Where
- Nassau County, 0.73 mi NNE of North Bellmore
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 40.710, -73.546
A tree down on Oakdale Road between Hudson and Kenmore Street.
Thunderstorm Wind, Nassau
- When
- July 22, 6:13 PM EST
- Where
- Nassau County, 0.74 mi WSW of North Wantagh
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 40.718, -73.534
Tree down on Bernice Drive between Ernest Court and Concord Drive.
Thunderstorm Wind, Nassau
- When
- July 22, 6:14 PM EST
- Where
- Nassau County, 0.44 mi WNW of East Meadow
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 40.703, -73.528
Tree down at the intersection of Jay Drive and Walter Road.
Thunderstorm Wind, Nassau
- When
- July 22, 6:15 PM EST
- Where
- Nassau County, 0.7 mi S of North Wantagh
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 40.710, -73.518
Four trees reported down on houses on Spring Lane.
Thunderstorm Wind, Suffolk
- When
- July 22, 6:15 PM EST
- Where
- Suffolk County, 1.42 mi E of West Gilgo Beach
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.620, -73.393
A wind gust of 65 mph was recorded.
Thunderstorm Wind, Suffolk
- When
- July 22, 6:40 PM EST
- Where
- Suffolk County, 0.52 mi E of South Haven
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $11,000
- Reported by
- Trained Spotter
- Coordinates
- 40.800, -72.870
Tree down on house along the William Floyd Parkway.
Thunderstorm Wind, Suffolk
- When
- July 22, 6:40 PM EST
- Where
- Suffolk County, 0.87 mi SW of Upton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 40.870, -72.890
Large branch down on Brookhaven Avenue.
Thunderstorm Wind, Suffolk
- When
- July 22, 6:40 PM EST
- Where
- Suffolk County, 0.68 mi WNW of Shirley Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.824, -72.882
A tree reported down on Revilo Avenue.
Thunderstorm Wind, Suffolk
- When
- July 22, 6:46 PM EST
- Where
- Suffolk County, 0.87 mi SW of Brookhaven
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.760, -72.910
A 59 mph wind gust was reported.
Thunderstorm Wind, Suffolk
- When
- July 22, 6:50 PM EST
- Where
- Suffolk County, 0.24 mi WNW of Speonk
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 40.821, -72.704
Tree reported down on LIRR tracks near Speonk.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 22, 20191 death · 2 injured · $38,000 · 70 kt wind · 20 events
- Damaging Winds in Maryland, July 22, 20191 death · 78 kt wind · 34 events
- Flash Flood in Arizona, July 22, 20191 death · 1 injured · $20,000 · 1 event
- Flash Flood and Debris Flow in California, July 22 to 24, 2019$8.0 million · 60 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, July 22 to 23, 20191.5 in hail · 105 events
- Dust Storm and Damaging Winds in Arizona, July 22, 2019$84,000 · 62 kt wind · 10 events
- Damaging Winds in Virginia, July 22, 2019$44,000 · 55 kt wind · 15 events
- Flash Flooding in Mississippi, July 22, 2019$60,000 · 3 events
- Flash Flood and Flooding in Pennsylvania, July 22, 2019$45,000 · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 22 to 23, 201950 kt wind · 36 events
- Flash Flooding in California, July 22 to 25, 2019$38,000 · 5 events
- Damaging Winds in Pennsylvania, July 22, 201970 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843639, 843658, 843640, 843641, 843644, 843645, 843654, 843659, 843660, 843661, 843662, 843663, 843664, 843665, 843666, 843667, 843670, 843669, 843668.